Citalopram treatment of traumatic brain damage in a 6-year-old boy

J Neurotrauma. 1999 Apr;16(4):341-4. doi: 10.1089/neu.1999.16.341.

Abstract

Traumatic brain damage may cause acute emotional symptoms such as uncontrolled crying, apathy, and sleep problems. Rehabilitation may be less effective in patients afflicted by these symptoms. Citalopram, a selective serotonin reuptake inhibitor (SSRI), has a documented immediate and dramatic effect on pathological crying in stroke patients. The present case history of a 6-year-old boy with a traumatic right-sided hemorrhage in the basal ganglia indicates that early SSRI treatment has a dramatic effect on pathological crying and in addition may have a concomitant beneficial effect on motor paresis, sleep disturbance, and neurobehavioral problems.

Publication types

  • Case Reports

MeSH terms

  • Basal Ganglia / drug effects
  • Basal Ganglia / injuries*
  • Basal Ganglia / physiopathology
  • Behavioral Symptoms / drug therapy*
  • Brain Injuries / complications
  • Brain Injuries / drug therapy*
  • Child
  • Citalopram / therapeutic use*
  • Crying / physiology*
  • Humans
  • Male
  • Serotonin Uptake Inhibitors / therapeutic use*
  • Treatment Outcome

Substances

  • Serotonin Uptake Inhibitors
  • Citalopram